Virginia, 2004Flash Flooding in Virginia, September 15, 2004
September 15, 2004 · NWS AKQ · 2 events in 1 county or zone
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 15, 5:35 AM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Sep 15, 5:35 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
635 AM EDT WED SEP 15 2004
UPDATED FCST FOR ISOLD TSTMS THIS MORN AS APPARENTLY ENOUGH
INSTABILITY FOR SOME DEEPER CONVECTION. RADAR ESTIMATING ISOLD
RAINFALL RATES OVR AN INCH PER HOUR SO SOME BRIEF LOCALIZED FLOODING
PSBL DUR MORN RUSH. ISSUING SPS TO HIGHLIGHT THE THREAT.
ALSO UPDATING CWF TO DROP SMALL CRAFT ADVISORY FOR CURRITUCK SOUND.
------------------------------------------------------------------
.SYNOPSIS...
LOCAL IMPACTS OF HURRICANE IVAN REMNANTS STILL UNCERTAIN ATTM AS
LATEST OFFICIAL TRACK CONTS TO STALL SYSTEM BY LATE IN THE WEEK OVR
SRN APPALACHIANS. PCPN ASSOCD WITH NRN MID ATLC SHORT WAVE TROF WILL
BE GRADUALLY LIFTING OUT TODAY THEN MAY NOT SEE MUCH PCPN TIL OUTER
FRINGE EFFECTS OF IVAN MOVE UP THRU SE STATES LATE THU INTO FRI. IVAN
SLOWS AND STALLS UNDER UPR CUTOFF EARLY THIS WEEKEND THEN MODEL SUGG
PSBL RETROGRADE AS STRONG UPR RDG/SFC HIGH BUILDING OVR ERN CANADA
SUGG RE-ESTABLISHMENT OF ONSHORE FLOW BY LATE IN THE WEEKEND.
&&
.SHORT TERM (TODAY THROUGH THURSDAY)...
UPR SHORT WAVE MOVING THROUGH NRN MID ATLC STATES IN COMBO WITH
SFC CSTL TROF ALONG MID ATLC COAST SUGGS A WET MORN FOR MOST.
PASSAGE OF UPR TROF YIELDS MID/UPR LVL DRYING THIS AFTN AND WILL
HELP DIMINISH PCPN FROM WEST TO EAST. HWVR RESIDUAL LOW LVL MOISTURE
SUGGS LIMITED AFTN SUNSHINE SO WILL SHADE MAX TEMPS TWD COOLER GUID.
CONTD SATURATION OF BNDRY LYR SUGG LOW CLOUDS REFORM WITH DEVELOPING
SFC BASED INVERSION TONIGHT BUT LACK OF DYNAMICAL FORCING AS UPR RDG
BUILDS OVR THE FA SUGGS LTL CHC FOR ORGANIZED/MEASURABLE PCPN
OVRNGT.
UPR RDG AXIS PUSHES ACRS FA ON THU. DEEPER MOISTURE RETURN NOT TIL
LATE IN THE DAY AS RDG AXIS MOVES OFFSHORE SO WILL LIMIT PCPN CHCS
TO SW/WRN AREAS MNLY DUR THU AFTN. MIXING WILL HELP BREAK UP LOW LVL
CLOUDS DUR MORN HOURS AND TEMPS WILL RISE TO ABV NORML LEVELS ON
THU.
&&
.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
EXPECT FIRST WAVE OF HEAVIER PCPN ASSOCD WITH IVAN REMNANTS THU
NIGHT INTO EARLY FRI AS DEEP MOISTURE/UPR FORCING LIFTS N THRU
CAROLINAS. DIFFICULT TO PINPOINT EXACT PCPN AMOUNTS BUT EXPECT
HIGHER AMOUNTS...POSSIBLY IN EXCESS OF AN INCH...OVR WELL INLAND
COUNTIES DUE UPSLOPE INFLUENCES.
WRN PERIPHERY OF ATLC RDG BUILDS ALONG MID ATLC COAST ON FRI AND
MAIN PCPN PUSHES NORTH AS IVAN REMNANT STALLS OVR ERN TN. MOIST
SOUTHERLY FLOW CONTS THO SO SCTD PCPN A GOOD BET WITH ANY SFC HEATING
AIDING INSTABILITY IN PSEUDO WARM SECTOR.
MADE LTL CHG TO RMNDR FCST FOR WEEKEND AND BEYOND PENDING FURTHER
MODEL GUID ON IVAN REMNANT. GFS SOLN SUGGS PSBL DRY SLOTTING ON
SATURDAY BUT WILL KEEP PCPN CHCS GOING DUE INFLUENCE/PROXIMITY OF
IVAN REMNANT.
&&
.AVIATION...MVFR/IFR VSBYS/CIGS EARLY THIS MORN WILL GRAD
LIFT/IMPROVE AFTER SUNRISE. MVFR CONDS MAY HOLD ON ALONG CSTL TAF
SITES INTO THE AFTN PER CONTG PCPN BUT IMPROVING TO VFR DUR AFTN
INLAND AREAS.
&&
.MARINE...SMALL CRAFT ADVISORY TODAY FOR ALL BUT UPR CHES BAY AS
LONG ONSHORE FETCH KEEPS WINDS/WAVES UP.
&&
.HYDROLOGY...INTIAL SHOT AT HEAVIER PCPN ASSOCD WITH IVAN LOOKS TO
BE LATE THU INTO EARLY FRI. EXPECT HIGHER PCPN AMOUNTS...PSBLY IN
EXCESS OF AN INCH TO BE WELL INLAND DUE UPSLOPING EFFECTS. WILL
FOREGO ESF ISSUANCE FOR NOW TIL AMOUNT/TIMING HEAVIER PCPN BECOMES
MORE CLEAR.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR CSTL WTRS...CHES BAY S OF NEWPOINT
COMFORT.
&&
SHORT TERM/LONG TERM...CULLEN
MARINE/AVIATION...BROWN
Hazardous weather outlook, Sep 15, 4:40 AM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
540 AM EDT WED SEP 15 2004
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-160900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT WED SEP 15 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.
.DAY ONE...TODAY...
MODERATE RISK OF RIP CURRENTS TODAY ALONG THE ATLANTIC BEACHES FROM
OCEAN CITY MARYLAND TO CURRITUCK BEACH LIGHT NORTH CAROLINA.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
HEAVY RAIN FROM THE REMNANTS OF HURRICANE IVAN MAY BEGIN TO AFFECT
THE AREA THURSDAY NIGHT AND FRIDAY...HOWEVER WIDESPREAD FLOODING IS
NOT EXPECTED DURING THIS TIME PERIOD. ADDITIONAL HEAVY RAIN MAY FALL
DURING THE WEEKEND WHICH MAY LEAD TO LOCALIZED FLOODING...ESPECIALLY
IN AREAS WEST OF I 95. REFER TO THE LATEST STATEMENTS ISSUED BY THE
TROPICAL PREDICTION CENTER CONCERNING HURRICANE IVAN.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
CULLEN
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Sep 15, 3:50 AM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
450 AM EDT WED SEP 15 2004
VAZ060-061-066>068-150930-
AMELIA VA-CUMBERLAND VA-LUNENBURG VA-NOTTOWAY VA-PRINCE EDWARD
VA-
450 AM EDT WED SEP 15 2004
...THUNDERSTORM MOVING THROUGH SOUTH CENTRAL VIRGINIA...
AT 448 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER VICTORIA...MOVING NORTHEAST AT 15 MPH. THE STORM
WILL BE NEAR RUBERMOUNT AT 455 AM EDT...GREEN BAY AT 500 AM
EDT...OLIVEVILLE AT 510 AM EDT...TWIN LAKES STATE PARK AT 515 AM
EDT...BURKEVILLE AT 520 AM EDT...AND CREWE AT 525 AM EDT.
EXPECT OCCASIONAL DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
CULLEN
Special weather statement, Sep 15, 4:40 AM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
540 AM EDT WED SEP 15 2004
MDZ025-NCZ102-VAZ098>100-152100-
ACCOMACK VA-EASTERN CURRITUCK NC-MARYLAND BEACHES MD-NORTHAMPTON VA-
VIRGINIA BEACH VA-
INCLUDING THE CITIES OF...CAPE CHARLES...CHINCOTEAGUE...EXMORE...
KEMPSVILLE...OCEAN CITY AND VIRGINIA BEACH OCEANFRONT
540 AM EDT WED SEP 15 2004
...MODERATE RISK OF RIP CURRENTS TODAY ALONG THE MID ATLANTIC
BEACHES...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE MID
ATLANTIC BEACHES FROM OCEAN CITY...MD TO CURRITUCK BEACH
LIGHT...NC...INCLUDING VIRGINIA BEACH AND THE BEACHES OF NORTHEAST
NORTH CAROLINA ALONG OUTER BANKS CURRITUCK. ONSHORE WINDS OF AROUND
15 KNOTS...A 2 FOOT SWELL...AND THE NEW MOON INFLUENCE WILL CAUSE RIP
CURRENT LEVELS TO RISE TO THE MODERATE CATEGORY.
AS ALWAYS...RIP CURRENTS WILL BE MOST PREVALENT NEAR
INLETS...JETTIES...PIERS...GROINS AND SANDBARS. RIP CURRENTS ARE
MOST LIKELY TO OCCUR UP TO 2 HOURS BEFORE AND 4 HOURS AFTER LOW
TIDE. LOW TIDE WILL BE AT 2:49 PM AT OCEAN CITY...AND 3:00 PM AT
VIRGINIA BEACH.
RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW OUT TO
SEA. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMAIN CALM AND TRY TO
SWIM ON A COURSE THAT IS PARALLEL TO THE BEACH UNTIL YOU ARE OUT OF
THE RIP...THEN SWIM TOWARD SHORE. DO NOT ATTEMPT TO SWIM BACK TO
SHORE DIRECTLY AGAINST THE RIP...SINCE IT CAN EXHAUST AND DROWN EVEN
THE STRONGEST SWIMMER.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
BROWN
Special weather statement, Sep 15, 4:45 AM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
545 AM EDT WED SEP 15 2004
VAZ060-061-066>068-080-151030-
AMELIA VA-CUMBERLAND VA-DINWIDDIE VA-LUNENBURG VA-NOTTOWAY VA-PRINCE
EDWARD VA-
545 AM EDT WED SEP 15 2004
...THUNDERSTORM MOVING THROUGH SOUTH CENTRAL VIRGINIA...
AT 544 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTH OF CREWE...MOVING NORTHEAST AT 15 MPH.
THE STORM WILL BE NEAR PATTERSONS STORE AT 605 AM EDT...CLAY
STORE...AND...NORTH WELLVILLE AT 610 AM EDT...DENARO AT 615 AM
EDT...SPAINVILLE AT 620 AM EDT...AND EARLS AT 625 AM EDT.
EXPECT OCCASIONAL DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
CULLEN
Special weather statement, Sep 15, 5:40 AM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
640 AM EDT WED SEP 15 2004
VAZ060>062-066>071-151130-
AMELIA VA-CHESTERFIELD VA-CUMBERLAND VA-GOOCHLAND VA-HENRICO
VA-LUNENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
640 AM EDT WED SEP 15 2004
...THUNDERSTORMS MOVING THROUGH SOUTH CENTRAL VIRGINIA...
AT 639 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS NEAR CREWE...MOVING NORTHEAST AT 25 MPH. THE
STORMS WILL BE NEAR DENARO AT 645 AM EDT...EARLS AT 650 AM
EDT...AMELIA COURTHOUSE AT 655 AM EDT...SCOTTS FORK AT 700 AM
EDT...WINTERHAM AT 705 AM EDT...AND CHULA AT 710 AM EDT.
EXPECT OCCASIONAL DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS.
RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
CULLEN
Special weather statement, Sep 15, 5:48 AM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
648 AM EDT WED SEP 15 2004
VAZ063-070-071-080>083-151130-
CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-HANOVER VA-HENRICO
VA-NEW KENT VA-PRINCE GEORGE VA-
648 AM EDT WED SEP 15 2004
...THUNDERSTORMS WITH HEAVY RAIN MOVING INTO THE RICHMOND METRO
AREA...
AT 646 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAIN NEAR PETERSBURG...MOVING NORTHEAST AT
25 MPH. THE THUNDERSTORMS WILL BE NEAR ETTRICK AT 655 AM
EDT...COLONIAL HEIGHTS AT 700 AM EDT...HOPEWELL AT 705 AM
EDT...MEADOWVILLE AT 715 AM EDT...VARINA AT 720 AM EDT...AND
GLENDALE AT 725 AM EDT.
EXPECT OCCASIONAL DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS.
RAINFALL RATES OVER AN INCH PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
CULLEN
Flash Flood, Prince George
- When
- September 15, 7:50 AM EST to 8:30 AM EST
- Where
- Prince George County, 3 mi NW of Templeton
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.187, -77.224 (the zone’s center; the record gives no point)
Over a foot of water was observed on Fairwood Road.
Flash Flood, Prince George
- When
- September 15, 7:55 AM EST to 8:30 AM EST
- Where
- Prince George County, Prince George
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.187, -77.224 (the zone’s center; the record gives no point)
Considerable water over Route 460 was reported near Disputanta, with one of the lanes blocked due to the high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Florida, September 15 to 16, 20046 deaths · 16 injured · $90 million · 18 events
- Tornado in Florida, September 15, 20044 deaths · 5 injured · $2.5 million · F2 · 1 event
- Tornado in Florida, September 15, 20041 death · 7 injured · $5.0 million · F1 · 1 event
- Tornadoes in Florida, September 15, 20041 death · 1 injured · $2.5 million · F1 · 2 events
- Tornado in Florida, September 15, 20043 injured · $3.0 million · F2 · 1 event
- Hurricane and Storm Surge in Louisiana, September 15 to 16, 2004$16 million · 24 events
- Hurricane and Storm Surge in Mississippi, September 15 to 16, 2004$10 million · 7 events
- Storm Surge in Florida, September 15 to 16, 2004$9.0 million · 3 events
- Tropical Storm in Georgia, September 15 to 17, 2004$2.0 million · 18 events
- Tropical Storm in Alabama, September 15 to 17, 2004$3.5 million · 5 events
- Flooding in Iowa, September 15 to 22, 2004$1.8 million · 12 events
- Tornadoes in Florida, September 15, 2004$315,000 · F1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424009, 5424010.